Hail, Lamb
- When
- April 23, 10:00 AM CST
- Where
- Lamb County, Littlefield
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.920, -102.320
Penny size hail was reported in Littlefield at 10:00 CST.
Severe thunderstorms impacted a large portion of west Texas on the 23rd. The west Texas South Plains was impacted by storms that developed just north of a stationary frontal boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Severe thunderstorms impacted a large portion of west Texas on the 23rd. The west Texas South Plains was impacted by storms that developed just north of a stationary frontal boundary. Storms south of this boundary over the west Texas Permian Basin produced a number of tornadoes. Severe weather modes, however, favored large hail and an isolated damaging downburst in the more stable low-level air north of the boundary over the South Plains.
Thunderstorms developed before midday, and quickly produced large hail up to the size of golfballs. A downburst near Anton in northeastern Hockley County resulted in minor flooding of low lying areas and damage to an automated weather station and two utility poles. Winds associated with the downburst were measured up to 67 mph per the Texas Tech University West Texas Mesonet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 8:42 AM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 942 AM CDT WED APR 23 2008 .UPDATE... MADE SOME MINOR CHANGES TO THE THUNDERSTORM CHANCES OVER THE SOUTH PLAINS REGION. SEVERE THREAT CONTINUES TO INCREASE AS JET ENERGY MOVES INTO WEST TEXAS. WILL NEED TO MONITOR LOCATION OF THE SURFACE BOUNDARIES THIS AFTERNOON. THIS WILL HAVE SIGNIFICANT IMPACT ON WHERE WE WILL SEE SURFACE BASED CONVECTION INTO THE CWA THIS AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 51 86 47 76 / 50 10 0 0 0 TULIA 71 53 88 51 74 / 60 20 0 0 0 PLAINVIEW 72 52 89 51 77 / 60 20 0 0 0 LEVELLAND 81 51 89 51 79 / 60 10 0 0 0 LUBBOCK 75 55 90 53 78 / 60 20 0 0 0 BROWNFIELD 82 53 91 52 81 / 50 10 0 0 0 CHILDRESS 74 60 91 59 78 / 70 40 0 0 0 SPUR 76 58 92 57 80 / 60 20 0 0 0 ASPERMONT 80 64 93 64 82 / 70 50 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1135 AM CDT TUE APR 22 2008 TXZ021>044-231645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1135 AM CDT TUE APR 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE SOUTH PLAINS...ROLLING PLAINS AND THE EXTREME SOUTHERN PANHANDLE LATE TONIGHT. GULF OF MEXICO MOISTURE WILL SURGE BACK INTO WEST TEXAS TONIGHT AS STRONGER JET ENERGY MOVES TOWARD THE REGION FROM NORTHWESTERN MEXICO. AS THE LIFT INCREASES WITH THIS JET ENERGY AFTER 3 AM THERE WILL BE A THREAT OF LARGE HAIL FROM THE ELEVATED THUNDERSTORMS THAT MAY DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS THE BEST INSTABILITY AND SHEAR INTERACT WITH THE LIFT GENERATED BY THE SOUTHERN JET STREAM ENERGY. BY WEDNESDAY AFTERNOON THE THREAT OF LARGE HAIL SHOULD SHIFT QUICKLY EASTWARD OFF THE CAPROCK AND MAY END BY 5 PM. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 AM TONIGHT INTO WEDNESDAY AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 941 AM CDT WED APR 23 2008 TXZ028-034-231515- LAMB TX-HOCKLEY TX- 941 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM ACROSS HOCKLEY COUNTY... AT 940 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF LEVELLAND...MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO MOVE INTO SOUTHERN LAMB COUNTY. SOME AREAS IN THE PATH OF THIS STORM INCLUDE WHITHARRAL AND ANTON. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 946 AM CDT WED APR 23 2008 TXZ028-231530- LAMB TX- 946 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM MOVING ACROSS LAMB COUNTY... AT 945 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF AMHERST...OR ABOUT 11 MILES NORTHWEST OF LITTLEFIELD...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. KW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1002 AM CDT WED APR 23 2008 TXZ027-028-033-034-231530- BAILEY TX-LAMB TX-HOCKLEY TX-COCHRAN TX- 1002 AM CDT WED APR 23 2008 ...LINE OF STRONG THUNDERSTORMS ACROSS EASTERN COCHRAN...WESTERN HOCKLEY...SOUTHWEST LAMB AND SOUTHEAST BAILEY COUNTIES... AT 1000 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF BULA TO 11 MILES SOUTH OF MORTON. THE LINE WAS MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BULA AND PEP. SMALL HAIL IS EXPECTED WITH THESE STORMS. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1013 AM CDT WED APR 23 2008 TXZ028-029-034-231545- HALE TX-LAMB TX-HOCKLEY TX- 1013 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM ACROSS NORTHERN HOCKLEY AND SOUTHERN LAMB COUNTIES...MOVING INTO SOUTHWESTERN WESTERN HALE COUNTY... AT 1009 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTHWEST OF ANTON...OR ABOUT 9 MILES SOUTHEAST OF LITTLEFIELD...MOVING NORTHEAST AT 34 MPH. THE TOWN OF SPADE IS IN THE PATH OF THIS STORM. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1029 AM CDT WED APR 23 2008 TXZ028-034-231600- LAMB TX-HOCKLEY TX- 1029 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM ACROSS HOCKLEY AND LAMB COUNTIES... AT 1024 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES EAST OF PEP...OR ABOUT 13 MILES SOUTHWEST OF LITTLEFIELD...MOVING NORTHEAST AT 33 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1048 AM CDT WED APR 23 2008 TXZ022-023-029-231615- CASTRO TX-SWISHER TX-HALE TX- 1048 AM CDT WED APR 23 2008 ...STRONG THUNDERSTORM ACROSS HALE...SWISHER AND CASTRO COUNTIES... AT 1044 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF HALFWAY...OR ABOUT 19 MILES NORTHWEST OF HALE CENTER...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported in Littlefield at 10:00 CST.
Very heavy rainfall rates accompanied a wet downburst just south of Anton around 11:00 CST. The Texas Tech University West Texas Mesonet site south of the city recorded a short duration burst of rainfall and damaging thunderstorm winds. The site recorded 1.24 inches of precipitation, however, local news reports suggest that portions of Anton proper picked up between 2.70 and 3.00 inches of rainfall. Storm surveys conducted by National Weather Service meteorologists the following day concluded that water spilled from a swollen playa lake and covered portions of Farm to Market Road 168 south of Anton.
A Texas Tech University West Texas Mesonet site southwest of Anton recorded a severe thunderstorm wind gust of 67 mph at 10:45 CST. Meteorologists from Texas Tech and the National Weather Service later surveyed the area, and discovered minor wind damage to the mesonet station and its instrumentation. Additionally, two wooden utility poles were blown down and snapped near their base approximately one mile north of the damaged mesonet station near Texas Highway 168. A center pivot irrigation system also sustained minor damage.
County officials reported that golfball size hail fell at the Parmer County Courthouse in Farwell. No damage was reported.
Local broadcast media storm chasers and law enforement officials relayed multiple reports of large hail along a swath from west of Bovina to south of Black. Storm chasers initially encountered nickel size hail along Farm to Market Road 2290 west of Bovina at 15:15 CST. As the chasers drove eastward out of Bovina on Texas Highway 86, hail stones increased in size to between quarters and golfballs. Local authorities additionally reported penny size hail near Friona. By 15:52, quarter size hail reportedly covered Farm to Market Road 1172 south of Black. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92336, 92342, 92338, 92339, 92341.